Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 28, 2014, 3:19 AM CDT for 18 counties in Texas. It took effect at Apr 28, 2014, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2014, 3:19 AM CDT (08:19 UTC)
- In effect from
- Apr 28, 2014, 11:00 AM CDT
- Expired
- Apr 28, 2014, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4498 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678 WWUS84 KMAF 280819 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 319 AM CDT MON APR 28 2014 ...RED FLAG WARNING IN EFFECT TODAY FROM 11 AM CDT TO 10 PM CDT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS FOR RH/S OF 8 TO 15 PERCENT...WINDY CONDITIONS AND HIGH TO EXTREME FIRE DANGER... .STRONG WINDS ALOFT WILL CONTINUE THROUGH TODAY AS A STRONG STORM SYSTEM REMAINS NEARLY STATIONARY IN THE CENTRAL PLAINS. WINDY CONDITIONS CAN BE EXPECTED TO CONTINUE ACROSS MOST AREAS TODAY. VERY DRY AIR WILL ALSO REMAIN IN PLACE AND MINIMUM AFTERNOON RH/S WILL DROP TO NEAR 10 PERCENT. NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-258- 282030- /O.UPG.KMAF.FW.A.0029.140428T1600Z-140429T0300Z/ /O.NEW.KMAF.FW.W.0036.140428T1600Z-140429T0300Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY- ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-MARFA PLATEAU-GUADALUPE MOUNTAINS- 319 AM CDT MON APR 28 2014 /219 AM MDT MON APR 28 2014/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS... * WIND...WEST 20 TO 30 MPH AND GUSTY EXCEPT 25 TO 35 MPH AND GUSTY IN THE GUADALUPE MOUNTAINS. * HUMIDITY...8 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND DRIVEN WILDFIRES. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
911 WWUS84 KMAF 281909 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT MON APR 28 2014 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT/9 PM MDT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS FOR RH/S OF 8 TO 15 PERCENT...WINDY CONDITIONS AND HIGH TO EXTREME FIRE DANGER... .STRONG WINDS ALOFT WILL CONTINUE THROUGH TODAY AS A STRONG STORM SYSTEM REMAINS ACROSS THE CENTRAL PLAINS AND WINDY CONDITIONS WILL CONTINUE IN MOST AREAS THROUGH EARLY EVENING. VERY DRY AIR WILL ALSO REMAIN IN PLACE AND MINIMUM AFTERNOON RH/S WILL DROP TO NEAR 10 PERCENT. NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-080-258- 290300- /O.CON.KMAF.FW.W.0036.000000T0000Z-140429T0300Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY- ANDREWS-MARTIN-HOWARD-MITCHELL-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-MARFA PLATEAU-GUADALUPE MOUNTAINS- 209 PM CDT MON APR 28 2014 /109 PM MDT MON APR 28 2014/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS... * WIND...WEST 20 TO 30 MPH AND GUSTY EXCEPT 25 TO 35 MPH AND GUSTY IN THE GUADALUPE MOUNTAINS. * HUMIDITY...8 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND DRIVEN WILDFIRES. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 27, 11:47 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 27, 11:47 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT Sun Apr 27 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
An upper level storm system in Nebraska will move little the next
24 hours. West to northwest winds of 5 to 15 mph are expected
overnight and early Monday. West to northwest winds will increase
again to 20 to 30 mph with gusts over 40 mph by mid to late
Monday morning and continue through Monday afternoon. Added tempo
MVFR visibilities in blowing dust Monday afternoon at KMAF and
KHOB, otherwise VFR conditions are expected the next 24 hours.
12
&&
.PREV DISCUSSION... /ISSUED 1004 PM CDT Sun Apr 27 2014/
UPDATE...
Update to allow the Red Flag Warning to expire.
FIRE WEATHER...
Wind speeds continue to decrease across southeast New Mexico
and West Texas this evening. RH/s are creeping higher also as
temperatures cool. Expect this trend to continue so will allow the
Red Flag Warning for the entire area to expire at 28/03Z.
Recovery tonight will be mainly poor areawide. Fairly strong mid
level winds will remain over the region Monday as the upper storm
system remains over the central U.S. Plains. Therefore, critical
fire weather conditions are expected to occur over much of the
forecast area again Monday afternoon. A Fire Weather Watch
continues in effect for all but areas along the Rio Grande River.
PREV DISCUSSION... /ISSUED 720 PM CDT Sun Apr 27 2014/
UPDATE...
Have issued update to allow for the Wind Advisory to expire.
DISCUSSION...
Winds have decreased to below advisory level criteria across the
Permian Basin, portions of Southeast New Mexico, the Trans Pecos,
Big Bend, and the Marfa Plateau so the Wind Advisory is being
allowed to expire. Winds are expected to continue to decrease
across these areas as mixing from higher in the atmosphere decreases
with the setting of the sun.
PREV DISCUSSION... /ISSUED 154 PM CDT Sun Apr 27 2014/
This afternoon, a large upper low was pushing across western
Kansas. Strong low- to mid-level winds associated with a tight
pressure gradient south of this low were mixing down to the
surface this afternoon. Winds of 30 to 40 mph were common in the
plains. A power outage in the Guadalupe Mountains is preventing
measurement of those winds, though winds exceeding 50 mph with
gusts to 70 mph are likely in the Guadalupe Mountains, including
the pass. Blowing dust appears to be localized for the most part
with visibilities above 1 mile apart from areas near exposed
fields and other dust sources. A Wind Advisory will remain in
effect through the afternoon for the plains with a High Wind
Warning remaining in effect in the mountains overnight. A Red Flag
Warning remains in effect for the entire county warning area until
mid- evening with widespread relative humidity around 10 percent,
winds exceeding 20 mph and extreme fire danger.
Westerly winds will continue to advect very dry air into southeast
New Mexico and southwest Texas Monday with relative humidity again near
10 percent, though higher mountain areas will exceed 15 percent.
Winds will be a bit lighter as the upper low tracks into the
midwest, so a Wind Advisory is not anticipated. High Wind criteria
may be met in the Guadalupe Mountains Monday afternoon, though not
confident enough at this time to issue a High Wind Watch or
Warning. Currently expecting winds to just flirt with High Wind
criteria. With the continuing low relative humidities and winds
exceeding 20 mph over a large part of the area on Monday, a Fire
Weather Watch is in effect from mid-morning through mid- evening
excluding zones adjacent to the Rio Grande. Winds may not make
criteria over the central and western parts of the Permian Basin,
but will leave these areas in the watch for further consideration
overnight as winds are expected to be just under Red Flag
criteria.
After warm afternoons near normal temperatures this afternoon and
Monday, a cold front will dive across the area Monday night,
bringing breezy conditions. Temperatures will be milder, running
generally 5 to 10 degrees cooler than normal Tuesday through
Friday. A northwest flow during this period will keep the
atmosphere relatively dry in the mid- to upper-levels, and surface
ridging will keep the Gulf moisture supply shut out of the area.
Models are in agreement bringing a shortwave trough across the
area Thursday through Friday. The models are similar with timing
though ECMWF prefers a more western track across New Mexico.
Models are developing precipitation associated with this
disturbance, though deep dry air will remain near the surface. For
now, undercutting GFS PoP forecasts due to track uncertainty and
likelihood that most precipitation will be light and evaporate
before reaching the surface.
Once this disturbance passes, temperatures will warm up somewhat
next weekend, running a few degrees above seasonal normals.
Presently, no precipitation is forecast for Saturday or Sunday.
FIRE WEATHER...
An upper trough swinging through the Central Plains has resulted
in very wind conditions areawide this afternoon with west winds
blowing around 25-35kts sustained and gusting near 50kts. These
winds coupled with RH values near 10 percent have resulted in very
critical fire weather conditions and a Red Flag Warning will
remain in effect through this evening until winds drop below
critical thresholds. Overnight relative humidities will only
recover to the 30-35 percent range and expect minimum relative
humidities to drop to near 10 percent once again Monday afternoon.
Winds will not be quite as strong as today but strong enough
across portions of the region to meet critical fire weather
thresholds. A Fire Weather Watch is in effect for most locations
Monday afternoon and evening. Overnight recoveries will be poor
once again. A cold front Tuesday will shift winds to the north.
Although dry air will remain in place, fire weather concerns
should be low as wind speeds look to stay below 20 mph.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from 10 AM MDT Monday through Monday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ...Southeast Plains/BLM Roswell/LNZ.
HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
TX...FIRE WEATHER WATCH from 11 AM CDT /10 AM MDT/ Monday through
Monday evening FOR THE FOLLOWING ZONES... Andrews...
Borden...Crane...Davis/Apache Mountains Area...Dawson...
Ector...Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Reagan...Reeves County and Upper Trans Pecos...
Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
Winkler.
HIGH WIND WARNING until 7 AM CDT /6 AM MDT/ Monday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains...Van Horn and Highway 54 Corridor.
&&Hazardous weather outlook, Apr 27, 10:11 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1011 PM CDT SUN APR 27 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-290315- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1011 PM CDT SUN APR 27 2014 /911 PM MDT SUN APR 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS FOR STRONG WEST WINDS 40-65 MPH WITH GUSTS TO 85 MPH. A HIGH WIND WARNING IS ALSO IN EFFECT THROUGH MONDAY MORNING FOR THE DAVIS MOUNTAINS AND THE VAN HORN HIGHWAY 54 CORRIDOR FOR WEST WINDS 30-45 MPH WITH GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND PORTIONS OF WEST AND SOUTHWEST TEXAS MONDAY AND MONDAY EVENING. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:28 AM CDT | Wind Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin and 1 more | 9 hr |
Nearby
Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.